After taking levothyroxine for several weeks, I began to notice a gradual decline in energy level and motivation…returning almost to where I was before I started taking it, only I could still think more clearly. I called my doctor and we did blood tests again, the TSH test and A1C. I mentioned what I had found about metformin possibly causing thyroid levels to decrease but the nurse said “No, it doesn’t do that.” I find this interesting, because it was just like when I started taking metformin to begin with…initially I felt better (getting my blood sugar under control, I’m sure, was the factor there) but then after 4 to 6 weeks or so, I began to once again become lethargic and completely unmotivated and the mental fog began to increase again, after having subsided noticeably. The same thing happened here when I started taking the levothyroxine…and guess what? At the same time I started taking that, she increased the dose of metformin I was taking. A coinicidence? Maybe…but I have my doubts. What I had read about the connection between metformin and lower thyroid levels was, of course, theory and more study is needed but it seems to me, in my case anyway, that there may be a connection.
My thyroid test showed a slight increase in thyroid hormone, which of course would account for the overall improvement in how I’m feeling, but since I’m still experiencing symptoms she went ahead and increased my dose. While I don’t have that same level of energy I had when I first started taking it, over all, I feel better and hope this increase in dose will do it. At least she was happy with my A1C reading and didn’t increase that dreadful metformin. I can’t wait to get off of that!